Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Little Rock, AR

April 21, 2004Faulkner County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 21, 2004, 7:16 PM CDT for Faulkner County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 7:16 PM CDT (00:16 UTC)
Expired
Apr 21, 2004, 10:15 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Faulkner County, AR

The radar

The Little Rock radar (KLZK), 32 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 220020
FFWLIT
ARC045-220315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
716 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAULKNER COUNTY IN CENTRAL ARKANSAS

* UNTIL 1015 PM CDT

* NATIONAL WEATHER SERVICE CONTINUES TO INDICATE HEAVY RAIN OVER 
  MOST OF CENTRAL AND SOUTHERN FAULKNER COUNTY. DOPPLER RADAR 
  INDICATES OVER  TWO AND A HALF INCHES OF RAIN HAS FALLEN OVER THE 
  PAST HOUR. REPORTS OF FLOODING HAVE ALREADY BEEN RECEIVED FROM
  THE CITY OF CONWAY. WITH SEVERAL MORE HOURS OF RAIN...ADDITIONAL 
  FLASH FLOODING IS LIKELY.  

&&

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3524 9213 3494 9224 3494 9256 3525 9247

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:30 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 21, 2:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT WED APR 21 2004

.DISCUSSION...
A WESTERLY FLOW ALOFT WILL CONTINUE TONIGHT. THIS WILL SEND A SERIES
OF SHORT WAVES TOWARDS ARKANSAS. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS MANY AREAS OF
ARKANSAS TONIGHT. SOME STORMS MAY BECOME SEVERE. THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN SECTIONS TONIGHT
THROUGH EARLY THURSDAY...THEN THE AREA OF MODERATE RISK GROWS TO
COVER MOST OF ARKANSAS THURSDAY THROUGH THURSDAY NIGHT. THERE IS
ALSO A SLIGHT RISK OF SEVERE SURROUNDING THE MODERATE RISK AREA
WHICH COVERS ALL OF ARKANSAS FOR DAY 1 AND MOST OF THE STATE ON DAY
2. CONDITIONS SHOULD IMPROVE BY DAY 3.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    60  77  63  75 /  60  40  40  40
HARRISON AR       55  69  56  68 /  80  50  60  60
HOT SPRINGS AR    61  76  63  75 /  60  30  40  40
PINE BLUFF AR     62  78  64  79 /  50  30  30  40
MOUNTAIN HOME AR  57  70  57  70 /  70  50  60  60
MONTICELLO AR     63  79  65  81 /  50  30  20  30
SEARCY AR         60  77  61  75 /  70  40  40  40
MOUNT IDA AR      60  75  63  74 /  60  40  40  50
RUSSELLVILLE AR   60  74  60  74 /  70  40  40  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

38
Hazardous weather outlook, Apr 21, 11:08 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1108 AM CDT WED APR 21 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1108 AM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
ARKANSAS TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
ARKANSAS TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
CENTRAL ARKANSAS THROUGH THE EARLY AFTERNOON HOURS...AND WILL WEAKEN
AS THEY PUSH INTO THE SOUTHERN COUNTIES. THERE WILL BE A LULL LATER
THIS AFTERNOON BEFORE THUNDERSTORMS REDEVELOP TONIGHT.

A SYSTEM ALOFT WILL HEAD ACROSS THE SOUTHERN PLAINS THIS AFTERNOON.
THE SYSTEM WILL INTERACT WITH A DRY LINE IN CENTRAL OKLAHOMA...OR A
BOUNDARY SEPARATING MOIST AIR TO ITS EAST FROM MUCH DRIER AIR TO ITS
WEST. THE INTERACTION WILL TRIGGER SCATTERED TO NUMEROUS
THUNDERSTORMS...WITH SEVERE STORMS LIKELY.

STORMS THAT DEVELOP IN CENTRAL AND EASTERN OKLAHOMA WILL TRACK INTO
WESTERN ARKANSAS TONIGHT. STORMS THAT BECOME SEVERE WILL PRODUCE
LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES.

THE STORMS WILL CONTINUE MOVING NORTHEAST...AND WILL ARRIVE IN THE
NORTHERN COUNTIES AFTER MIDNIGHT. WITH A STALLED FRONT NEAR THE
ARKANSAS AND MISSOURI BORDER...THE FRONT WILL ACT AS A FOCUS FOR
HEAVY RAINFALL. ONE TO TWO INCHES OF RAIN MAY OCCUR...WITH LOCALLY
HEAVIER AMOUNTS.

THE REGION MOST PRONE TO SEVERE WEATHER AND HEAVY RAINFALL TONIGHT
INCLUDES AREAS NORTH AND WEST OF MENA...MORRILTON AND HARDY.

ELSEWHERE ACROSS ARKANSAS...THUNDERSTORMS WILL BE MORE SCATTERED
WITH LESS OF A POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.
HOWEVER...ISOLATED SEVERE STORMS MAY STILL OCCUR...WITH MAINLY LARGE
HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS THAT DEVELOP TONIGHT WILL EXIT THE STATE INTO MISSOURI
THURSDAY MORNING. THERE WILL BE ANOTHER LULL THURSDAY
AFTERNOON...WITH MORE STORMS IN THE FORECAST THURSDAY NIGHT.

THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN
THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST
LIKELY ACROSS THE NORTHERN HALF OF THE STATE.

THE STORMS THAT ARE EXPECTED WILL OCCUR MAINLY AT NIGHT...WITH
STORMS MENTIONED THURSDAY NIGHT AND FRIDAY NIGHT. SEVERE WEATHER
WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO EXCESSIVE
RAINFALL. FLASH FLOODING MAY OCCUR IN SOME SPOTS.

THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH
THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH
COOLER AND DRIER AIR TO FOLLOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT IN NORTHERN AND
WESTERN ARKANSAS.

46

In the hours before

Local storm report, Apr 21, 6:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
621 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLOOD            MORRILTON               35.16N 92.74W
04/21/2004                   CONWAY             AR   BROADCAST MEDIA

            STREET FLOODING DOWNTOWN.

0607 PM     HAIL             3 W ADA                 35.11N 92.93W
04/21/2004  1.00 INCH        CONWAY             AR   AMATEUR RADIO

0610 PM     HAIL             MORRILTON               35.16N 92.74W
04/21/2004  0.75 INCH        CONWAY             AR   TRAINED SPOTTER

0610 PM     HAIL             OPPELO                  35.10N 92.78W
04/21/2004  1.00 INCH        CONWAY             AR   AMATEUR RADIO

0611 PM     HAIL             OPPELO                  35.10N 92.78W
04/21/2004  1.75 INCH        CONWAY             AR   AMATEUR RADIO

0619 PM     HAIL             2 N HOUSTON             35.06N 92.69W
04/21/2004  0.75 INCH        PERRY              AR   AMATEUR RADIO

&&

28
Local storm report, Apr 21, 6:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             4 W TOAD SUCK           35.08N 92.63W
04/21/2004  0.75 INCH        PERRY              AR   AMATEUR RADIO

&&

28
Local storm report, Apr 21, 6:45 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
645 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 N DES ARC             35.03N 91.51W
04/21/2004  0.75 INCH        PRAIRIE            AR   LAW ENFORCEMENT

0639 PM     HAIL             5 W CONWAY              35.09N 92.54W
04/21/2004  1.00 INCH        FAULKNER           AR   AMATEUR RADIO

&&

28
Local storm report, Apr 21, 6:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
651 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             CONWAY                  35.09N 92.45W
04/21/2004  0.75 INCH        FAULKNER           AR   AMATEUR RADIO

&&

28
Local storm report, Apr 21, 6:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
655 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 S CONWAY              35.06N 92.45W
04/21/2004  1.00 INCH        FAULKNER           AR   BROADCAST MEDIA

&&

28
Local storm report, Apr 21, 7:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
708 PM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 SE MORRILTON          35.13N 92.70W
04/21/2004  1.00 INCH        CONWAY             AR   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL LASTED ABOUT 10 MINUTES AND
            COVERED THE GROUND.

&&

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:17 PM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski43 min
Apr 21, 7:57 PM CDTSevere Thunderstorm WarningLZKLonoke, White43 min
Apr 21, 8:19 PM CDTFlash Flood WarningLZKWhite116 min
Apr 21, 8:46 PM CDTSevere Thunderstorm WarningLZKJohnson29 min
Apr 21, 8:59 PM CDTSevere Thunderstorm WarningLZKPrairie31 min
Apr 21, 9:04 PM CDTSevere Thunderstorm WarningLZKLincoln46 min
Apr 21, 9:13 PM CDTSevere Thunderstorm WarningLZKJohnson47 min
Apr 21, 10:23 PM CDTFlash Flood WarningLZKFaulkner, White, Woodruff3 hr
Apr 22, 12:12 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 22, 12:28 AM CDTFlash Flood WarningLZKConway, Pope3 hr
Apr 22, 12:44 AM CDTFlash Flood WarningLZKLogan3 hr
Apr 22, 1:45 AM CDTSevere Thunderstorm WarningLZKYell35 min
Apr 22, 2:45 AM CDTSevere Thunderstorm WarningLZKScott30 min
Apr 22, 3:28 AM CDTFlash Flood WarningLZKScott, Yell2 hr
Apr 22, 3:30 AM CDTFlash Flood WarningLZKConway, Perry2 hr
Apr 22, 3:43 AM CDTSevere Thunderstorm WarningLZKYell42 min
Apr 22, 5:54 AM CDTFlash Flood WarningLZKFaulkner, Perry, White, Yell2 hr
Apr 22, 6:09 AM CDTFlash Flood WarningLZKScott111 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.